×

Chaos in functional response host - parasitoid ecosystem models. (English) Zbl 1022.92042

Summary: Natural populations whose generations are non-overlapping can be modeled by difference equations that describe how the population evolves in discrete time-steps. In the 1970s ecological research detected chaos and other forms of complex dynamics in simple population dynamics models, initiating a new research tradition in ecology. However, the investigations of complex population dynamics have mainly concentrated on single populations and not higher-dimensional ecological systems.
In this study, in order to simulate cyclic effects due to changes in parasitoid’s behavior, Holling type II and III functional response functions are applied to host - parasitoid models, respectively. For each model, the complexities include (1) chaotic bands with periodic windows, pitchfork and tangent bifurcations, and attractor crises, (2) non-unique dynamics, meaning that several attractors coexist, (3) intermittency, and (4) supertransients.

MSC:

92D40 Ecology
92D25 Population dynamics (general)
37N25 Dynamical systems in biology
39A05 General theory of difference equations
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] May, R.M., Simple mathematical models with very complicated dynamics, Nature, 261, 459-467, (1976) · Zbl 1369.37088
[2] Beddington, J.R.; Free, C.A.; Lawton, J.H., Dynamic complexity in predator – prey models framed in difference equations, Nature, 255, 58-60, (1975)
[3] Oaten, A.; Murdoch, W.W., Functional response and stability in predator – prey systems, Am. nat., 109, 299-318, (1975)
[4] Murdoch, W.W.; Oaten, A., Predation and population stability, Adv. ecol. res., 9, 1-25, (1975)
[5] Nicholson, A.J.; Bailey, V.A., The balance of animal populations. part I, Proc. zool. soc. London, 551-598, (1935)
[6] Holling, C.S., Some characteristics of simple types of predation and parasitism, Can. entomol., 91, 385-398, (1959)
[7] Holling, C.S., The functional response of invertebrate predators to prey density, Mem. entomol. soc., 48, 1-86, (1966)
[8] Cavalieri, L.F.; Kocak, H., Intermittent transition between order and chaos in an insect pest population, J. theor. biol., 175, 231-234, (1995)
[9] Hasting, A.; Higgins, K., Persistence of transients in spatially structured ecological models, Science, 263, 1133-1136, (1994)
[10] Moran, P.A.P., Some remarks on animal population dynamics, Biometrics, 6, 250-258, (1950)
[11] Ricker, W.E., Stock and recruiment, J. fish. res. board. can., 11, 559-623, (1954)
[12] Hasting, A., Complex interactions between dispersal and dynamics: lessons from coupled logistic equations, Ecology, 74, 1362-1372, (1993)
[13] Begon, M.; Mortimer, M., Population ecology. A unified study of animals and plants, (1982), Blackwell Scientific Publications Abingdon
[14] Hassell, M.P., The dynamics of arthropod predator – prey systems, (1978), Princeton University Press Princeton · Zbl 0429.92018
[15] Grebogi, C.; Ott, E.; Yorke, J.A., Crises, sudden changes in chaotic attractors and chaotic transients, Physica D, 7, 181-200, (1983)
[16] Grinfeld, M.; Knight, P.A.; Lamba, H., On the periodically perturbed logistic equation, J. phys. A, 29, 8035-8040, (1996) · Zbl 0898.58013
[17] Kaitala, V.; Ylikarjula, J.; Heino, M., Dynamic complexities in host – parasitoid interaction, J. theor. biol., 197, 331-341, (1999)
[18] Hilborn, R.C., Chaos and nonlinear dynamics. an introduction for scientists and engineers, (1994), Oxford University Press New York · Zbl 0804.58002
[19] Koella, J.C.; Doebeli, M., Population dynamics and the evolution of virulence in epidemiological models with discrete host generations, J. theor. biol., 198, 461-475, (1999)
[20] Parker, T.S.; Chua, L.O., Practical numerical algorithms for chaotic systems, (1989), Springer New York · Zbl 0692.58001
[21] Rasband, S.N., Chaotics of nonlinear systems, (1990), Wiley/Interscience New York
[22] Nuuey, L., The stability of complex model ecosystems, Am. nat., 115, 161-176, (1980)
[23] Kaitala, V.; Ranta, E., Red/blue chaotic power spectra, Nature, 381, 198-199, (1996)
[24] Rohani, P.; Miramontes, O., Immigration and the persistence of chaos in population models, J. theor. biol., 175, 203-206, (1995)
[25] Hanski, I.; Turchin, P., Population oscillations of boreal rodents: regulation by mustelid predators lead to chaos, Nature, 364, 232-235, (1993)
[26] Sugihara, G.; May, R.M., Nonlinear forecasting as a way of distinguishing chaos from measurement error in time series, Nature, 344, 734-741, (1990)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.